California, 2012

Wildfire in California, November 5 to 6, 2012

November 5 to 6, 2012 · NWS SGX · 1 event in 1 county or zone

A wildfire of unknown cause started at 1055 PST, Monday, Nov. 5, 2012 on the east side of Interstate 15, northeast of the I-15/215 merge, in the Pitman Canyon area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A wildfire of unknown cause started at 1055 PST, Monday, Nov. 5, 2012 on the east side of Interstate 15, northeast of the I-15/215 merge, in the Pitman Canyon area. The fire initially burned downwind/downhill in a south southeast direction. A spot fire started on the west side of the freeway and rapidly burned uphill. The Matthews Ranch area was evacuated. No homes were damaged, but a shipping container was destroyed, along with some of the guardrails along I-15. Interstate 15, between the Cajon Pass and the I-15/I-215 merge was closed in both directions all afternoon, reopening on the 6th, except for the slow lanes which remained closed for guardrail repair. Two firefighters sustained unknown injuries while battling the blaze. The fire burned 375 acres before being fully contained at 1830 PST on the 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Nov 5, 9:40 AM PST, 1 hour 15 minutes earlier.

Area forecast discussion, Nov 5, 9:40 AM PST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE SAN DIEGO CA
940 AM PST MON NOV 5 2012

CORRECTION TO MARINE SECTION...

.SYNOPSIS...
HIGH PRESSURE WILL BRING VERY WARM AND DRY WEATHER TODAY WITH SOME
GUSTY FOOTHILL WINDS THIS MORNING. A RETURN OF WEAK ONSHORE
FLOW COULD BRING PATCHY DENSE FOG TO THE BEACHES TONIGHT INTO
TUESDAY MORNING AND MORE COASTAL LOW CLOUDS AND FOG WEDNESDAY AND
THURSDAY. EXPECT A SLOW COOLING TREND STARTING AT THE COAST
TUESDAY...SPREADING INLAND WEDNESDAY. FOR THURSDAY NIGHT THROUGH
EARLY SATURDAY...A STRONG TROUGH OF LOW PRESSURE WILL MOVE INTO THE
WEST COAST BRINGING MUCH COOLER WEATHER...SHOWERS...AND STRONG WEST
WINDS IN THE MOUNTAINS AND DESERTS. DRY AND WARMER WEATHER IS
EXPECTED EARLY NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

ANOTHER SPECTACULAR CLEAR MORNING TODAY WITH NOT A CLOUD IN SIGHT.
SOME FOG DOWN AROUND ENSENADA MADE SOME EFFORT TO MOVE NORTH
OVERNIGHT...BUT MET WITH THE PREVAILING DRY OFFSHORE FLOW AND NEVER
GOT CLOSE TO OUR AREA. THIS THING BEARS WATCHING TONIGHT AS WE
EXPECT SOME PATCHES OF DENSE FOG TO FORM AT THE IMMEDIATE COAST.
OTHER THAN THAT ENJOY ANOTHER WARM AND DRY DAY TODAY WITH TEMPS
SOARING INTO THE 90S FOR MOST LOWER ELEVATIONS...BUT 80S RIGHT AT
THE COAST AND IN THE HIGH DESERT...HIGH 60S AND 70S IN THE MOUNTAINS.
WE CAN THANK AN UNSEASONABLY STRONG RIDGE OF HIGH PRESSURE OVER THE
WEST COAST AND SOME WEAK TO MODERATE OFFSHORE FLOW FOR THIS WARM AND
DRY WEATHER. THE WARMTH WILL PEAK TODAY AND THEN THE RIDGE WILL
BEGIN TO BREAK DOWN TUESDAY WHILE THE OFFSHORE PRESSURE GRADIENTS
RELAX. THIS WILL START OUR COOLING TREND AT THE COAST TUESDAY WITH
THOSE PATCHES OF FOG. THE TREND CONTINUES WEDNESDAY FOR SOME COOLING
INLAND ALONG WITH MORE COASTAL CLOUDS AND FOG. BY THURSDAY A BIG
TROUGH OF LOW PRESSURE MOVING INTO THE WEST COAST WILL TAKE OVER THE
WEATHER PICTURE. LOTS OF WIND AND COLD...BUT NOT SO MUCH PRECIP
THURSDAY NIGHT THROUGH SATURDAY MORNING. THE MODELS HAVE A GOOD
HANDLE ON THE TIMING...STRENGTH AND LIMITED MOISTURE OF THIS SYSTEM.
THE BIGGEST UNCERTAINTY LIES IN THE UNORGANIZED COLD FRONT WITH IT.
THIS MEANS NO BIG BAND OF WIDESPREAD PRECIPITATION HITTING EVERYONE
AT ONCE...BUT A SHOWERY TYPE EVENT THAT COULD START AS EARLY AS
THURSDAY EVENING AND CONTINUE INTO SATURDAY MORNING. A SPECIAL
WEATHER STATEMENT DETAILS OUR BEST FORECAST AT THIS TIME REGARDING
RAIN...SNOW...WIND AND COLD. THE BIG TROUGH SLOWLY MOVES OUT OVER
THE WEEKEND WITH HIGH PRESSURE COMING BACK TO THE WEST COAST. CLEAR
DRY AND MUCH WARMER WEATHER WILL COME WITH IT SUNDAY AND MONDAY.

&&

.AVIATION...
051613Z...THROUGH 06/1600 UTC AVIATION CONCERNS DURING THIS PERIOD
ARE...MOGR UDDFS/LLWS OVR AND SW-W OF MTNS DUE TO NE-E WINDS 5-25KT
IN THE 1500-15000 FT MSL LAYER...AND NORTHWARD MOVEMENT OF LOW
STRATUS/FOG AOB 500 FT MSL OVER WATER/ALONG IMMEDIATE COAST FROM
VICINITY CORONADO ISLANDS AT 06/0000 UTC TO ALONG A KNUC-KOKB LINE
BY 06/1400 UTC. MODERATE TO HIGH CONFIDENCE CONTD VFR CONDS AT
COASTAL AIRPORTS THROUGH THIS PERIOD DUE TO ENHANCED LAND BREEZES.

&&

.MARINE...CORRECTION
A NEW WNW SWELL AROUND 7 FEET WILL ARRIVE TUESDAY IN THE OFFSHORE
WATERS. THE DIRECTION 290-300 AND PERIOD 14-16 SECONDS...ARE
FAVORABLE FOR ABOUT HALF OF THIS ENERGY TO PASS THROUGH THE ISLAND
GAPS AND REACH THE COAST. EXPECT ABOVE NORMAL TO HIGH SURF
CONDITIONS BY WEDNESDAY ON EXPOSED WEST FACING BEACHES.

FOR THURSDAY NIGHT THROUGH SATURDAY...SMALL CRAFT ADVISORIES AND/OR
GALE WARNINGS MAY BE IN EFFECT ACCOMPANYING AND FOLLOWING THE
PASSAGE OF A STRONG COLD FRONT.

&&

.FIRE WEATHER...
HIGH PRESSURE ALOFT OVER CALIFORNIA AND SURFACE HIGH PRESSURE OVER
NEVADA AND UTAH WILL BRING VERY WARM AND DRY CONDITIONS TODAY. LOCAL
GUSTY NORTHEAST WINDS TO 35 MPH NEAR THE COASTAL FOOTHILLS
THROUGH MIDDAY. WEAK ONSHORE FLOW WILL RESULT IN INCREASING
HUMIDITIES TUESDAY AND WEDNESDAY WITH COOLING NEAR THE COAST
SPREADING INLAND. FOR THURSDAY NIGHT THROUGH EARLY SATURDAY...A
TROUGH OF LOW PRESSURE WILL MOVE INLAND ALONG THE WEST COAST
BRINGING A COOLING TREND...SHOWERS...AND GUSTY WEST WINDS TO AROUND
50 MPH AT TIMES IN THE MOUNTAINS AND DESERTS. ON SUNDAY AND MONDAY A
WARMING TREND WILL DEVELOP...WITH LOCAL GUSTY NORTHEAST WINDS
POSSIBLE BELOW CANYONS AND PASSES.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.

&&

PUBLIC...MM
AVIATION/MARINE...BALFOUR
FIRE...SMALL
Hazardous weather outlook, Nov 5, 3:23 AM PST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
323 AM PST MON NOV 5 2012

CAZ042-043-048-050-055>058-060>062-PZZ750-775-061430-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
323 AM PST MON NOV 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

FOR TODAY...WARM AND VERY DRY CONDITIONS INLAND AND GUSTY NORTHEAST
WINDS TO 35 MPH NEAR THE COASTAL FOOTHILLS THIS MORNING WILL
INCREASE THE FIRE DANGER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FOR LATE THURSDAY THROUGH EARLY SATURDAY...A COLD LOW PRESSURE
SYSTEM FROM THE GULF OF ALASKA WILL BRING SOME OF THESE IMPACTS...

* MUCH COOLER TEMPERATURES...HIGH TEMPERATURES FOR FRIDAY IN THE
  50S AND 60S AT LOWER ELEVATIONS AND 30S AND 40S IN THE
  MOUNTAINS. THESE HIGH TEMPERATURES WILL BE 25 TO 35 DEGREES
  COOLER THAN HIGH TEMPERATURES EARLY THIS WEEK.

* SHOWERS...MAINLY MOUNTAINS WEST WITH RAINFALL TOTALS OF ONE
  TENTH TO ONE QUARTER INCH NEAR THE COAST TO ONE HALF TO LOCALLY
  THREE QUARTERS OF AN INCH IN THE MOUNTAINS WITH ONE TENTH INCH
  OR LESS IN THE DESERTS. COVERAGE IS EXPECTED MAINLY NEAR THE
  COASTAL MOUNTAIN SLOPES FOR THURSDAY NIGHT AND FRIDAY WITH
  GREATER COVERAGE AND AMOUNTS MOUNTAINS WEST LATE FRIDAY THROUGH
  FRIDAY NIGHT.

* SNOW IN THE MOUNTAINS...SNOW LEVELS LOWERING TO 4000 TO 4500
  FEET FRIDAY AFTERNOON AND 3000 TO 3500 FEET FOR FRIDAY NIGHT
  THROUGH EARLY SATURDAY WITH A FEW INCHES OF SNOWFALL POSSIBLE
  ABOVE 4000 FEET AND LOCAL AMOUNTS TO AROUND 6 INCHES ON THE
  HIGHEST PEAKS.

* STRONG GUSTY WEST WINDS...IN THE MOUNTAINS AND DESERTS WITH
  GUSTS TO AROUND 50 MPH AT TIMES FROM LATE THURSDAY THROUGH
  FRIDAY NIGHT. THE STRONG WINDS MAY CAUSE AREAS OF BLOWING SAND
  AND DUST IN THE DESERTS. SMALL CRAFT CONDITIONS ARE POSSIBLE FOR
  THE COASTAL WATERS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

17

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Bernardino County Mountains

When
November 5, 10:55 AM PST to November 6, 6:30 PM PST
Where
San Bernardino County Mountains forecast zone
Injuries
0 direct, 2 indirect
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418325.